Claudia OshryShare on Pinterest
Comedian and podcast host Claudia Oshry (above) was afraid to stop taking Ozempic after it helped her lose 70lbs. Astrid Stawiarz/Getty Images for Audacy’s Leading Ladies 2024
  • Comedian Claudia Oshry lost 70lbs on Ozempic and has maintained her weight five months after stopping the medication.
  • Many people regain the weight they’ve lost after they stop taking GLP-1 drugs like Ozempic and Wegovy.
  • Oshry says she has maintained her weight with WeightWatchers, a high protein diet, and exercise.
  • Experts say making sustainable lifestyle changes is critical to ensuring you don’t regain weight after you stop taking GLP-1 medications.

Comedian Claudia Oshry lost 70lbs while taking Ozempic.

However, “The Toast” podcast co-host revealed she stopped taking the GLP-1 medication five months ago and recently shared she was scared of gaining back the weight she’d lost.

“I think when I was on Ozempic, my biggest fear was being off of it,” Oshry shared in an interview with Page Six. “People would always ask, ‘Well, what are you going to do?’ [I’d say], ‘I don’t know, but I’ll figure it out.'”

Since stopping the drug, Oshry has maintained her weight due to changes she made that include a combination of WeightWatchers, a high protein diet, and regular exercise.

Oshry says she now leads a “really balanced lifestyle.”

One criticism that has emerged as medications like Ozempic, Wegovy, and Zepbound have become increasingly popular for weight loss is that people will often gain back the pounds they’ve lost once they quit taking the drugs.

It’s a phenomenon that’s frequently referred to as Ozempic rebound.

In fact, research published in 2022 suggests that once people stopped taking Ozempic, they gained back two-thirds of the weight they lost.

“When people stop taking Ozempic, they often find their appetite comes back stronger because the medication’s effects on hunger fade away,” explains nutritionist GQ Jordan. “The drug also slows gastric emptying, and so, without the medication slowing digestion, meals may not feel as satisfying for as long.”

In turn, Jordan says this can lead to eating more, both in frequency and quantity. She says the effects GLP-1 medications can have on metabolism may also lead to weight regain.

“A critical issue is that up to 50% of the weight lost during Ozempic treatment can be muscle mass, and since muscle is a key driver of metabolic rate, losing muscle mass can slow down the metabolism, making it easier to regain weight,” she explains.

Another reason weight regain may occur is that some users may not have addressed the dietary and lifestyle factors that contributed to their weight gain while taking the drug, and when they come off it, they may return to the same habits as before.

Oshry appears to have defied the odds regarding Ozempic rebound.

Jordan says her success suggests she’s made meaningful nutritional and lifestyle changes that go beyond the duration of taking the medication.

Alyssa Wilson, registered dietitian and metabolic success coach at Signos, agrees. She says, “A good support system, like Oshry’s, is essential to keep you on track.”

Looking at WeightWatchers specifically, Wilson says, “The community support offered by the WeightWatchers program can drive motivation and encouragement. The plan also utilizes personalized point goals.

“However, the end goal is to move toward mindful eating versus a points system (counting and overthinking), which discourages listening to your body and can lead to limiting the consumption of healthy foods that are higher in points.”

Both experts believe Oshry is making a great choice by eating a high protein diet and regularly exercising.

“A high protein diet helps maintain muscle mass and satiety, both of which are key for effective weight management,” Jordan points out. “Add to that, protein-rich foods keep you feeling full for longer, which can reduce overall calorie intake and support sustained weight loss,” she explains.

As for regular exercise, Jordan says incorporating regular physical activity, with an emphasis on weight-bearing exercises, is essential not only for supporting metabolism but also for enhancing overall health.

If you’re coming off a medication like Ozempic or Wegovy, you might be wondering what steps you can take to ensure your weight doesn’t rebound.

Wilson says incorporating daily movement into your routine is a must. She says simply walking is a great place to start if you’re new to exercise. After a while, you can add cardio and strength training to your routine.

The latter can support metabolism and make it easier for you to maintain your weight long-term.

Where diet is concerned, Wilson recommends eating protein at every meal as it can help “keep you fuller for longer.”

When combined with strength training, it also supports the development of muscle mass, which improves your metabolism and means you burn more calories at rest.

Eating mindfully is another way to ensure you don’t eat more than you need.

Wilson says this involves tapping into your feelings of hunger and fullness. When you do this, she says it can increase satisfaction with your meal, preventing you from overindulging.

It also enhances digestion and nutrient absorption.

Finally, add fiber to your diet.

“Adding fiber to every meal supports the digestive system, helps with weight loss since it keeps us full, and can lower the risk of chronic diseases like type 2 diabetes by improving blood sugar control and increasing insulin sensitivity,” Wilson explains.

She advises aiming for 25 grams of fiber daily if you’re female and 38 grams daily if you’re male.

Many people quickly regain weight after they stop taking GLP-1 medications like Ozempic and Wegovy.

Health experts say that lifestyle habits like a healthy diet and regular exercise are crucial to maintaining weight after ending these medications.

“Building sustainable eating habits while on this medication is key. It’s about learning to manage portion sizes, choosing balanced meals, and maintaining regular physical activity, so you’re set up for success even after the medication stops,” says Jordan.